Minnesota, 2006

Flash Flooding in Minnesota, August 24 to 25, 2006

August 24 to 25, 2006 · NWS ARX · 2 events in 2 counties and zones

Flash flooding was caused when 3 to 4 inches of rain fell in a couple hours. Law enforcement officials reported cars stalled in knee deep water on Interstate 90 near Austin (Mower County).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$18,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Flash flooding was caused when 3 to 4 inches of rain fell in a couple hours. Law enforcement officials reported cars stalled in knee deep water on Interstate 90 near Austin (Mower County). In addition, law enforcement officials reported basement flooding, as well as water a foot and a half deep in the town of Dodge Center (Dodge County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 24, 2:15 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 24, 2:15 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT THU AUG 24 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

MAIN FORECAST CONCERN IS HEAVY RAIN POTENTIAL TONIGHT.

LATEST WATER VAPOR SATELLITE IMAGERY INDICATING VIGOROUS SHORTWAVE
TROUGH OVER THE WESTERN DAKOTAS. LATEST 18Z SURFACE ANALYSIS
INDICATING LOW PRESSURE OVER CENTRAL SOUTH DAKOTA. WARM/STATIONARY
FRONT EXTENDING FROM LOW INTO INTO SOUTHERN WISCONSIN. LATEST MOSAIC
RADAR INDICATING STRONG TO SEVERE THUNDERSTORMS ALONG AND NORTH OF
SURFACE FRONT STRETCHING FROM SOUTHEAST WISCONSIN INTO SOUTHERN
NORTH DAKOTA.

LATEST 12Z THURSDAY NAM AND GFS ARE IN PRETTY GOOD AGREEMENT IN
MOVING SURFACE LOW/UPPER LEVEL TROUGH EAST INTO FORECAST AREA
TONIGHT. THE MAIN DIFFERENCE IS HOW FAR NORTH SURFACE WARM FRONT
WILL MOVE...AS GFS IS SLIGHTLY FARTHER NORTH INTO SOUTHERN
MINNESOTA AND INTO CENTRAL WISCONSIN THAN THE NAM. OVERALL...
BOTH MODELS ARE IN GOOD AGREEMENT IN A HEAVY RAIN EVENT OVER THE
NORTHERN HALF OF THE FORECAST AREA. CONFIDENCE IN FORECAST TONIGHT IS
HIGH FOR HEAVY RAIN OVER NORTHERN HALF OF FORECAST AREA.

TONIGHT...SURFACE LOW WILL MOVE ALONG WARM FRONT INTO EASTERN
MINNESOTA AND WESTERN WISCONSIN BY 12Z FRIDAY. BOTH MODELS
INDICATING GOOD STRONG LOW LEVEL JET DEVELOPING BY 06Z AND
NORTHERN HALF OF FORECAST AREA TO BE ON NOSE OF LOW LEVEL JET. IN
ADDITION...PARTS OF NORTHERN FORECAST AREA HAVE RECEIVED OVER 2 TO
3 INCHES OF RAIN WEDNESDAY NIGHT. FLASH FLOOD GUIDANCE VALUES
RANGE IN THE 2 TO 3 INCHES IN THE ONE...THREE AND SIX HOUR
CATEGORIES OVER PARTS OF NORTHERN AND EASTERN FORECAST AREA. HAVE
HOISTED FLASH FLOOD WATCH ACROSS NORTHERN HALF OF FORECAST AREA
THROUGH 12Z FRIDAY. SEVERE POTENTIAL WITH SYSTEM CONTINUES TO BE
POSSIBLE...AS RUC INDICATES MIXED LAYER COMPUTED CAPE OF 1500 TO 3500
J/KG AND 0-3KM SHEAR ACROSS MUCH OF FORECAST AREA BY 00Z FRIDAY. WILL
CONTINUE WITH SOME THUNDERSTORMS COULD BE SEVERE WORDING ACROSS MUCH
OF FORECAST AREA.

SHORTWAVE TROUGH/SURFACE LOW MOVES EAST INTO EASTERN WISCONSIN BY
18Z FRIDAY. WEAK MOISTURE TRANSPORT AND CONVERGENCE CONTINUE OVER
EASTERN HALF OF FORECAST AREA. WILL CONTINUE WITH SMALL CHANCES OF
PRECIPITATION AND TAPER OFF WEST TO EAST DURING THE DAY FRIDAY.

12Z THURSDAY NAM INDICATING SURFACE RIDGE BUILDING INTO FORECAST AREA
FOR SATURDAY AND INTO SUNDAY. 12Z THURSDAY GFS INDICATING SURFACE
LOW TRACKING NORTHEAST INTO NORTHEAST MISSOURI BY 18Z SUNDAY.
FEEL UPPER LEVEL FLOW PATTERN DOES NOT SUPPORT SURFACE LOW TO MOVE
THAT FAR NORTH...HAVE LEANED MORE TOWARDS THE NAM SOLUTION WITH
SURFACE RIDGE BUILDING INTO FORECAST AREA SATURDAY NIGHT INTO
SUNDAY. HAVE REMOVED PRECIPITATION CHANCES FOR SATURDAY NIGHT AND
SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

MAIN FORECAST CONCERNS THROUGH PERIOD IS TEMPERATURES THROUGH
PERIOD. BOTH THE 00Z THURSDAY GFS AND ECMWF ARE IN VERY GOOD
AGREEMENT IN BUILDING UPPER LEVEL/SURFACE RIDGE INTO THE UPPER
MIDWEST AND GREAT LAKES REGION EARLY NEXT WEEK. SURFACE LOW OVER
OHIO RIVER VALLEY AND SURFACE RIDGE BUILDING INTO WESTERN MINNESOTA.
THIS WILL ALLOW FOR COOLER AND DRIER NORTHEASTERLY FLOW ACROSS
FORECAST THROUGH WEDNESDAY. THEN...SOUTHERLY FLOW ON BACKSIDE OF
SURFACE HIGH WILL ALLOW FOR WARM AIR TO ADVECT INTO FORECAST FOR
WEDNESDAY NIGHT INTO THURSDAY. BOTH MODELS ARE INDICATING 850MB
TEMPERATURES OF PLUS 12 TO 14 ACROSS FORECAST AREA THROUGH
WEDNESDAY...AND 00Z THURSDAY GFS INDICATING 1000-500MB THICKNESS
VALUES OF 567 TO 570 OVER FORECAST AREA...THEN NEAR 573 1000-500MB
THICKNESS VALUES AFTER 12Z THURSDAY. WILL CONTINUE DRY AND
SEASONABLE TEMPERATURES THROUGH PERIOD.

 &&

.HYDROLOGY...MODELS CONTINUE TO INDICATE PRECIPITABLE WATER VALUES
OF AROUND 2 INCHES FOR NORTHERN HALF OF FORECAST AREA LATE THIS
EVENING AND TONIGHT. GIVEN THIS AND STRENGTH OF FORCING/MOISTURE
CONVERGENCE WOULD NOT RULE OUT QPF AMOUNTS OF 2 TO 4 INCHES ACROSS
PARTS OF NORTHERN FORECAST AREA. PLUS...PARTS OF NORTHERN FORECAST
AREA COUNTIES 6HR FLASH FLOOD GUIDANCE VALUES OF AROUND 3 INCHES...
WILL ALLOW FOR THE POTENTIAL FOR FLASH FLOODING LATE THIS EVENING AND
TONIGHT. HAVE ISSUED FLASH FLOOD WATCH FOR NORTHERN HALF OF FORECAST
AREA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-
     WIZ042-WIZ043-WIZ044.

MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR MNZ079-MNZ087-MNZ088.

IA...NONE.
&&

DTJ
Hazardous weather outlook, Aug 24, 7:30 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT THU AUG 24 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-251100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
830 PM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
THE AREA. THE MODERATE RISK OF SEVERE STORMS IS FOR LOCATIONS
GENERALLY WEST OF A LINE FROM EAU CLAIRE TO TOMAH TO BOSCOBEL TO
OSAGE IOWA. A NEARLY STATIONARY FRONTAL BOUNDARY WAS LOCATED ACROSS
FAR SOUTHERN WISCONSIN TO FAR SOUTHERN MINNESOTA. INSTABILITY AND THE
FLOW OF MOISTURE INTO AND OVER THE FRONTAL BOUNDARY WILL CONTINUE
SUPPORTING THE POTENTIAL FOR SEVERE THUNDERSTORMS AND HEAVY RAIN.

LARGE HAIL AND DAMAGING WINDS WILL BE THE SEVERE THREATS ACROSS THE
ENTIRE AREA THIS EVENING. THE THREAT OF AN ISOLATED TORNADO ALSO
EXISTS...BUT APPEARS TO BE FOCUSED MAINLY WEST OF HIGHWAY 63 IN
SOUTHEAST MINNESOTA AND PORTIONS OF NORTHEAST IOWA.

WITH A VERY MOIST AND UNSTABLE AIRMASS BEING LIFTED NORTH OVER THE
FRONT...THERE IS ALSO THE THREAT OF LOCALLY HEAVY RAINS AND A
POTENTIAL FOR FLASH FLOODING TONIGHT. THIS THREAT APPEARS TO BE
MAINLY ALONG AND NORTH OF INTERSTATE 90.

STAY TUNED FOR LATER OUTLOOKS WHICH WILL CONTINUE TO BE REFINED AS
NECESSARY WHERE THE FRONT IS EXPECTED TO BE...THE TIMING AND THE
THREAT AREAS FOR THIS SEVERE WEATHER EPISODE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES OF SHOWERS AND THUNDERSTORMS CONTINUE FOR FRIDAY AND FRIDAY
NIGHT. INSTABILITY AND WINDS ALOFT WILL BE LESS FAVORABLE...THUS ANY
THUNDERSTORMS DURING THIS TIME PERIOD ARE NOT EXPECTED TO BE SEVERE.
QUIET HIGH PRESSURE IS EXPECTED TO SETTLE ACROSS THE UPPER MIDWEST
FOR SUNDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS WILL NEED TO REMAIN ACTIVATED THROUGH THE EVENING
ACROSS SOUTHEAST MINNESOTA...AND PERHAPS INTO THE OVERNIGHT HOURS.
SPOTTER GROUPS IN CENTRAL AND SOUTHWEST WISCONSIN...AS WELL AS
PORTIONS OF NORTHEAST IOWA...WILL PROBABLY NEED TO REMAIN ACTIVATED
OR EITHER BE READY FOR ACTIVATION THROUGH THE NIGHT. DUE TO THE HEAVY
RAIN THREAT...ANY RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Local storm report, Aug 24, 7:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
822 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     1 S ORONOCO             44.15N 92.54W
08/24/2006                   OLMSTED            MN   LAW ENFORCEMENT

            TREE DOWN AT HIGHWAY 52 AND COUNTY 12 BLOCKING A LANE OF
            TRAFFIC ON HIGHWAY 52.

&&

04
Local storm report, Aug 24, 7:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
826 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND GST     ROCK DELL               43.91N 92.65W
08/24/2006  M60 MPH          OLMSTED            MN   TRAINED SPOTTER

&&

04
Local storm report, Aug 24, 7:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
831 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
08/24/2006  M60 MPH          OLMSTED            MN   ASOS

0829 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
08/24/2006  E62 MPH          OLMSTED            MN   TRAINED SPOTTER

            OCCURRED IN THE NORTHEAST PART OF THE CITY.

&&

04
Local storm report, Aug 24, 7:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
833 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
08/24/2006  M66 MPH          OLMSTED            MN   ASOS

&&

04
Local storm report, Aug 24, 7:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
836 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
08/24/2006  M74 MPH          OLMSTED            MN   ASOS

&&

04
Local storm report, Aug 24, 7:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
846 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TSTM WND DMG     2 NE ROCHESTER          44.03N 92.45W
08/24/2006                   OLMSTED            MN   CO-OP OBSERVER

            8 INCH DIAMETER MAPLE TREE SNAPPED 7 FEET ABOVE GROUND.

&&

ADAMS

The radar

The Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Dodge

When
August 24, 8:00 PM CST to August 25, 12:15 AM CST
Where
Dodge County, Countywide
Property damage
$10,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Flash Flood, Mower

When
August 24, 9:30 PM CST to August 25, 12:30 AM CST
Where
Mower County, West Portion
Property damage
$5,000
Crop damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527778, 5527779.